|• STOPPING HIV TREATMENT
I'm Losing Faith in My HIV Meds
I've had AIDS for 12 years, but thanks to HIV meds, my CD4 count has gone from 88 to 700 and my viral load has been undetectable. Three months ago, I stopped taking my regimen (Kaletra [lopinavir/ritonavir]
+ Truvada [tenofovir/FTC]) and found that all of the side effects I'd been experiencing simply went away. Although I'm getting weaker and my CD4 count is down to 200, I feel better now than I have
in a long time. These side effects were never really discussed with me, and no doctor cared enough to offer me alternatives. Now I'm not sure I want to go back on HIV meds. How do I tell my doctor
Will My CD4 Count Rebound After My Long Treatment Holiday?
In June 2003, I started a doctor-sanctioned treatment interruption after three years with an undetectable viral load and a very high CD4 count (it topped out at 1,200).
In December 2005, my CD4 count had dropped to about 200, so I restarted therapy with Combivir (AZT/3TC) + efavirenz (Sustiva, Stocrin). My viral load immediately went back to undetectable, but my
CD4 count is still hovering around 200, and I've been on treatment for months now! I'm getting a little worried; will I ever get back to the CD4 count I once had?
A Day Off Here, Two Days Off There ...
I've been doing great on HIV treatment for the past three and a half years -- my viral load is undetectable and my CD4 count is around 600. Starting about six months ago, I decided to skip doses
without telling my doctor: I'd take meds for three days, take a day off, take them for another four days, take the next two days off, etc. My labs have remained stable. I still haven't told my doc
that I've changed my dosing schedule; she has always told me not to skip any doses. What do you think?
• MARK YOUR CALENDAR: HIV TREATMENT CHAT NEXT MONDAY,
The Date: Monday, July 10, 2006
The Time: 3:30 p.m. Eastern Time/12:30 p.m. Pacific Time
The Chat: HIV treatment advocate Nelson Vergel will answer your questions about treatment options for HIV-positive people with multidrug resistance. He'll also talk about new drugs in development
and tips on healthy living for treatment-experienced HIVers.
Nelson, the founder of salvagetherapies.org, is one of the leading advocates in the field of multidrug resistance. He has been HIV positive for 23 years; his HIV is resistant to most currently approved
medications, but his viral load recently dropped to undetectable on a combination of new drugs in development that are being tested in a clinical trial.
To sign up for an e-mail reminder about this chat, or to presubmit a question you'd like Nelson to answer, click here!
|• OTHER HIV TREATMENT QUESTIONS
A Tough Pill to Swallow
I've always had a hard time swallowing pills. Now that I need to take HIV meds, I'm having a hard time coping. I just can't get the pills
down my throat. Is there another way I can take my meds until I learn to swallow pills?
My Adherence Sucks; Why Do I Not Have Drug Resistance?
I have missed countless doses of my HIV medications, but I haven't become resistant to any of them. How is this possible? I was told that even missing one dose could do it. Am I just lucky, or was
my doctor exaggerating?
What Will the Next Big Breakthrough in HIV Treatment Be?
A resistance test found that I'm sensitive to all HIV meds, so whenever I need to start treatment I'll be able to take anything. When that time comes, will there be any big new breakthroughs in HIV
treatment that will be available?
3TC vs. FTC: What's the Difference?
Is there any difference between 3TC (lamivudine, Epivir) and FTC (emtricitabine, Emtriva)?
|• COMPLICATIONS OF HIV & HIV TREATMENT
Should I Worry About d4T's Horror Stories?
I was diagnosed with HIV in February; my CD4 count was down to 2, and my viral load was over 750,000. My doc immediately put me on d4T (stavudine, Zerit) + Kaletra (lopinavir/ritonavir) + Truvada
(tenofovir/FTC). He said that, although I would hear a lot of horror stories about the side effects of d4T (like lipoatrophy), he was only going to keep me on the drug for a few months, so I shouldn't
worry. Is he right?
Is Lipodystrophy Something All HIVers Have to Deal With?
Are body shape changes inevitable in HIV-positive people? Do any long-term survivors not suffer from lipodystrophy? Or are we all destined to lose any semblance of normalcy in our arms, legs, faces,
torsos and rear ends?
Why Am I Retaining so Much Water?
I am retaining a lot of water. I've been on HIV treatment (Combivir [AZT/3TC] + efavirenz [Sustiva, Stocrin]) since I was diagnosed two years ago, and have had only minimal side effects.
However, one year ago, I gained 30 pounds of water weight within a few months; my legs swelled and I was always short of breath. My doctor prescribed Lasix (furosemide), which helped me get my breath back
and lose most of the weight. But as soon as I stopped Lasix, the weight gain started again. My doctor says that as long as the Lasix works I shouldn't worry, but I want to know what's going on. I've had
all the tests -- heart, kidney and liver -- but there were no major problems. What is wrong with me?
Can You Get Hepatitis B Even if You've Been Vaccinated?
How effective is the hepatitis B vaccine? Can you still be infected with hepatitis B even after having the vaccination? If you unknowingly had hepatitis B before you were vaccinated against it,
can the vaccine "reactivate" the virus?
I Can Feel My Heartbeat!
Since I was diagnosed one year ago, I've been able to feel my heart beating all the time! At rest, I have measured 80 to 90 beats per minute (which is on the high side). When I exercise for 10 minutes,
it jumps up to 160 beats per minute. I'm an ex-smoker who plays sports; my blood pressure and cholesterol are normal. Is there something wrong with my heart?
|• LIVING WITH HIV
Am I Living With HIV, or Dying With HIV?
I was recently diagnosed with HIV. I need an honest answer: Am I going to live? Or do I need to prepare myself for death?
Why Won't the U.S. Government Foot the Bill?
It seems to me that HIVers in the United States who only have government-subsidized health care (such as Medicare or Medicaid) are not treated as well as HIV-positive people who have private insurance.
I feel that people with private insurance are started on HIV treatment much earlier, so that they have a better chance of staying healthy. Medicare will only fund treatment when people actually develop
AIDS. Why won't the government pay for earlier treatment? Why would they rather wait until we're really sick?
I Know My Uncle Has HIV, but He Hasn't Told Me
I just inadvertently found out my uncle is HIV positive. The rest of our family lives in another country and I don't know what to do. Should I tell my family? Or should I respect my uncle's privacy?
I want the best for him and will try to do everything I can to help him. I have heard that family support is almost as important as medication, but I don't know if I can handle this all by myself.
What should I do?
|• WOMEN & HIV
HIV, Meds and Pregnancy
When I was diagnosed a year ago, I assumed I would never get to have a baby again. But I recently found out that I am pregnant with my fourth child. I just started my first HIV treatment regimen;
how will my HIV meds affect my baby, physically and emotionally? Will the baby have to be delivered by C-section?
|• HIV TRANSMISSION
My Daughter Was Pricked by an Insulin Needle
Last week, my 3-year-old daughter picked an insulin needle off the floor of an elevator and handed it to me. She pricked herself with the base of the needle, drawing a small amount of blood from
her finger. How high is the risk that she's been exposed to HIV or hepatitis C?
Do My Car Keys Have HIV?
If a bodily fluid containing HIV got on my car keys, would submerging them in rubbing alcohol kill the virus?
Me and My Dirty, Dirty, Bloody Hands
I like to masturbate, and sometimes, after I'm done, I bite my fingers until they bleed. Now I have a cold, and I think it might be HIV (since I know masturbation is a very unclean habit).
Should I get tested?
Personal Stories From HIV-Positive People With Lipoatrophy
A schoolteacher and mother of four, Mary says that
she has been coping with lipoatrophy since she began her first regimen. Her legs became thin, her waist thickened and her hips all but vanished. "I feel like a mutant," she
admits. "People say, 'Oh, you look fine. You look great. You look so healthy
... and you're a teacher, and you're a mom, and you cook.' Like I'm a super human being, and I'm like, 'Yes, but this is just not me.'"
As a result of her lipoatrophy, everyday activities have become
stressful. "I hate going clothes shopping," Mary says. "Do I buy the old-lady, really loose, long shorts? ... Do I wear tunics? I don't want anything to cling on me, because
I'm so self-conscious about it." Mary manages her lipoatrophy through a combination of creative wardrobe solutions and hours of exercise, but still struggles to feel good about the
way she looks.
The Body's interview with Mary (available as a transcript and a podcast) is part of our newly launched Lipoatrophy
Resource Center, your most comprehensive source on the Web for the latest news and information about this difficult side effect. Visit
the center for news, research updates, overviews, comparisons of facial fillers, tips on how to get insurance coverage for lipoatrophy surgery and compelling accounts
of what it's like to live with lipoatrophy.